Alert archive / Montana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 10, NWS Missoula, MT

July 19, 2011Missoula County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jul 19, 2011, 5:14 PM MDT for Missoula County, Montana. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2011, 5:14 PM MDT (23:14 UTC)
Expired
Jul 19, 2011, 5:45 PM MDT
In force
31 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

County Missoula County, MT

The radar

The Missoula radar (KMSX), 29 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 5:30 PM MDTHAIL 12 W Lolo, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2011-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2011-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1818 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

255 
WUUS55 KMSO 192314
SVRMSO
MTC063-192345-
/O.NEW.KMSO.SV.W.0010.110719T2314Z-110719T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
514 PM MDT TUE JUL 19 2011

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MISSOULA COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 545 PM MDT.

* AT 506 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM     
  CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER AND WINDS
  OVER 45 MPH.  THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF
  LOLO...OR ABOUT 18 MILES SOUTHWEST OF MISSOULA...AND WAS MOVING 
  NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...BONNER...EAST MISSOULA...EVARO...
  LOLO...MISSOULA...TURAH AND TWIN CREEKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.

&&

LAT...LON 4666 11393 4666 11424 4671 11444 4707 11411
      4691 11355
TIME...MOT...LOC 2313Z 220DEG 31KT 4672 11418

$$
MEAD
2 follow-up statements
715 
WWUS55 KMSO 192336
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
536 PM MDT TUE JUL 19 2011

MTC063-192345-
/O.CON.KMSO.SV.W.0010.000000T0000Z-110719T2345Z/
MISSOULA MT-
536 PM MDT TUE JUL 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR CENTRAL MISSOULA COUNTY...

* AT 530 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. 
  THIS STORM WAS LOCATED NEAR MISSOULA...AND WAS MOVING NORTHEAST AT
  35 MPH.

LAT...LON 4675 11386 4675 11406 4690 11426 4707 11411
      4691 11355
TIME...MOT...LOC 2336Z 220DEG 31KT 4687 11399

$$
MEAD
757 
WWUS55 KMSO 192343
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
543 PM MDT TUE JUL 19 2011

MTC063-192351-
/O.EXP.KMSO.SV.W.0010.000000T0000Z-110719T2345Z/
MISSOULA MT-
543 PM MDT TUE JUL 19 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MISSOULA COUNTY
EXPIRES AT 545 PM MDT...

THE STORM HAS DECREASED IN INTENSITY AND IS NO LONGER SEVERE. 
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4675 11386 4675 11406 4690 11426 4707 11411
      4691 11355
TIME...MOT...LOC 2341Z 220DEG 31KT 4690 11395

$$
MEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:02 PM MDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 19, 2:02 PM MDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
202 PM MDT TUE JUL 19 2011

.DISCUSSION...AN APPROACHING UPPER LEVEL TROUGH AND ASSOCIATED JET
STREAM ALOFT WILL SET THE STAGE FOR AN ACTIVE LATE AFTERNOON AND
EVENING ACROSS THE NORTHERN ROCKIES. THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS THE REGION WITH THE POTENTIAL FOR A FEW OF THESE
STORMS TO BECOME SEVERE. SOUTHWEST MONTANA AND LEMHI COUNTY IN
IDAHO ARE MOST LIKELY TO SEE STRONG TO SEVERE THUNDERSTORMS THIS
AFTERNOON DUE TO AN ADDITIONAL FOCUSING MECHANISM IN THE FORM OF A
SURFACE BOUNDARY DRAPED ACROSS THIS REGION. THE MAIN THREAT WITH
THUNDERSTORMS IN THESE AREAS WILL BE FOR STRONG...POTENTIALLY
DAMAGING WINDS DUE TO THE VERY DRY AIR MASS IN PLACE. HAIL IS ALSO
POSSIBLE. ACROSS NORTHWEST MONTANA AND NORTH CENTRAL IDAHO...
THUNDERSTORMS ARE EXPECTED AS WELL HOWEVER ARE NOT ANTICIPATED TO
BECOME AS STRONG. THE MAIN THREAT IN THESE AREAS WILL BE FOR HEAVY
RAIN AND SMALL HAIL DUE TO A MUCH MORE MOIST AIR MASS IN PLACE.
THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH MUCH OF THE EVENING
BEFORE DISSIPATING OVERNIGHT. PLEASE SEE WWW.WEATHER.GOV/MISSOULA
FOR FURTHER INFORMATION.

WEDNESDAY...THE COLD FRONT AND ASSOCIATED SCATTERED SHOWERS WILL
EXIT THE REGION IN THE MORNING. MUCH COOLER TEMPERATURES WILL OCCUR
WEDNESDAY WITH HIGHS MAINLY IN THE MID AND UPPER 70S IN MOST
VALLEYS. POST FRONTAL WEST WINDS ARE ANTICIPATED THROUGH MUCH OF
THE DAY. BREEZY CONDITIONS WITH GUSTS OF 15-20 MPH ARE EXPECTED.

THURSDAY...ANOTHER LOW PRESSURE SYSTEM WILL MOVE THROUGH THE
NORTHERN ROCKIES LATE IN THE AFTERNOON AND OVERNIGHT HOURS. THIS
LOW AND ASSOCIATED COLD FRONT CONTAINS AN EVEN COOLER AIR MASS.
TWO MAIN IMPACTS ARE ANTICIPATED WITH THIS SYSTEM; INCREASING AND
GUSTY WEST/NORTHWEST WINDS AND MUCH COOLER TEMPERATURES. GUSTY
WINDS DURING THE DAY MAY IMPACT WAVES OVER FLATHEAD LAKE.
TEMPERATURES AT THE HIGHER ELEVATIONS...ESPECIALLY IN GLACIER
NP...WILL ONLY BE IN THE 50S. STRENGTHENING WINDS...SCATTERED
SHOWERS AND COOL TEMPERATURES WILL MAKE FOR A RAW AFTERNOON AT
HIGHER ELEVATIONS SUCH AS GOING TO THE SUN ROAD.

FRIDAY...A COOL UPPER LEVEL TROUGH WILL RESIDE OVER THE NORTHERN
ROCKIES REGION. THE BEST CHANCE OF SHOWERS WILL EXIST NEAR THE
CANADIAN BORDER WITH BREEZY AFTERNOON WEST WINDS ACROSS WESTERN
MONTANA. TEMPERATURES WILL REMAIN BELOW NORMAL VALUES.

SATURDAY THROUGH SUNDAY...A RIDGE OF HIGH PRESSURE WILL BRING WARMER
TEMPERATURES AND DRY CONDITIONS BACK TO THE REGION.

MONDAY AND TUESDAY...ANOTHER TROUGH OF LOW PRESSURE WILL BE
DIGGING SOUTH OFF THE WEST COAST...WITH A SOUTHERLY FLOW
DEVELOPING INLAND OVER THE INTER-MOUNTAIN REGION. THIS WILL BE A
FAVORABLE PATTERN FOR THE NORTHERLY TRANSPORT OF MOIST/UNSTABLE
AIR FROM THE FOUR CORNERS AREA. LATE DAY CONVECTION WILL LIKELY
APPEAR MORE PROMINENT IN FUTURE FORECASTS...IF THE PATTERN DOES
NOT CHANGE MUCH.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL OVERTAKE THE REGION
STARTING LATE THIS AFTERNOON AND CONTINUING INTO THE EVENING AS A
SHORTWAVE TROUGH PASSES. ALL AIRFIELDS HAVE THE POTENTIAL TO SEE
THUNDERSTORMS BETWEEN 19/20Z AND 20/06Z ALTHOUGH KSMN AND KBTM
HAVE THE BEST POTENTIAL TO SEE STRONG THUNDERSTORMS WITH GUSTY WINDS
AND HAIL. THUNDERSTORMS SHOULD DIMINISH AFTER 20/06Z. IN ADDITION
TO THUNDERSTORMS...A STRENGTHENING PRESSURE GRADIENT WILL CREATE
GUSTY WEST TO SOUTHWEST WINDS THIS AFTERNOON.

&&

NOTE: FLOOD WATCHES...WARNINGS AND ADVISORIES WILL NOT BE LISTED BELOW.

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...PALLISTER/RPN
LONG TERM....MSJ
AVIATION...PALLISTER

In the hours before

Special weather statement, Jul 19, 2:57 PM MDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
257 PM MDT TUE JUL 19 2011

IDZ005>008-192145-
LOWER HELLS CANYON/SALMON RIVER REGION-NORTHERN CLEARWATER
MOUNTAINS-OROFINO/GRANGEVILLE REGION-SOUTHERN CLEARWATER MOUNTAINS-
157 PM PDT TUE JUL 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLEARWATER AND WESTERN
IDAHO COUNTIES UNTIL 245 PM PDT...

AT 148 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTHWEST OF GRANGEVILLE...MOVING
NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM
INCLUDE...OROFINO...KAMIAH...WEIPPE...PIERCE...HEADQUARTERS...ELK
RIVER...PARDEE AND DENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4605 11664 4601 11654 4613 11653 4621 11644
      4616 11620 4622 11614 4623 11604 4640 11620
      4640 11629 4650 11646 4659 11647 4664 11643
      4664 11634 4674 11635 4686 11626 4668 11540
      4602 11573 4566 11618 4568 11654 4596 11677
TIME...MOT...LOC 2055Z 209DEG 27KT 4620 11606
Special weather statement, Jul 19, 3:56 PM MDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
356 PM MDT TUE JUL 19 2011

MTZ001>003-043-192245-
BLACKFOOT REGION-FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET
REGION-WEST GLACIER/BOB MARSHALL REGION-
356 PM MDT TUE JUL 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FLATHEAD...CENTRAL
SANDERS...NORTHERN LAKE AND EASTERN LINCOLN COUNTIES UNTIL 445 PM
MDT...

AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
NUMEROUS THUNDERSTORMS ACROSS NORTHWEST MONTANA..INCLUDING FLATHEAD
LAKE...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THREE-QUARTER INCH IN DIAMETER AND WIND GUSTS UP TO
50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM  INCLUDE...EUREKA...
POLSON...WHITEFISH...WEST GLACIER...LAKE MCDONALD AND HUNGRY HORSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4863 11378 4809 11394 4761 11371 4760 11391
      4748 11395 4782 11519 4901 11511 4901 11415
TIME...MOT...LOC 2152Z 220DEG 19KT 4844 11426
Special weather statement, Jul 19, 4:54 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
454 PM MDT TUE JUL 19 2011

MTZ004>006-043-192330-
BITTERROOT/SAPPHIRE MOUNTAINS-BLACKFOOT REGION-LOWER CLARK FORK
REGION-MISSOULA/BITTERROOT VALLEYS-
454 PM MDT TUE JUL 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAVALLI AND SOUTHERN
MISSOULA COUNTIES UNTIL 530 PM MDT/430 PM PDT/...

AT 348 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES WEST OF STEVENSVILLE...OR 25 MILES
NORTHWEST OF HAMILTON...MOVING NORTHEAST AT 55 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MISSOULA...LOLO...
EAST MISSOULA...FRENCHTOWN...BONNER...TURAH...TWIN CREEKS AND
POTOMAC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4666 11394 4666 11410 4666 11411 4666 11433
      4667 11440 4663 11446 4669 11455 4703 11437
      4697 11338
TIME...MOT...LOC 2254Z 216DEG 49KT 4664 11432
Local storm report, Jul 19, 5:09 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
509 PM MDT TUE JUL 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HEAVY RAIN       1 SW WHITEFISH          48.40N 114.35W
07/19/2011  M0.00 INCH       FLATHEAD           MT   TRAINED SPOTTER

            .40 INCHES RAIN IN LESS THAN 15 MINUTES.

&&

LAKE

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 3:38 PM MDTWind AdvisoryMSODeer Lodge, Granite, Powell, Silver Bow5 hr
Jul 19, 3:56 PM MDTSpecial Weather StatementMSOFlathead, Lake49 min
Jul 19, 4:19 PM MDTFlash Flood WarningMSOFlathead74 min
Jul 19, 4:54 PM MDTSpecial Weather StatementMSOMissoula36 min
Jul 19, 5:30 PM MDTSevere Thunderstorm WarningMSOLake, Missoula, Sanders30 min
Jul 19, 5:54 PM MDTSevere Thunderstorm WarningMSOFlathead, Missoula, Powell51 min

Nearby

Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.